- Poster presentation
- Open Access
DRESS syndrome induced by piperacillin-tazobactam
© Sanchez-Gonzalez et al; licensee BioMed Central Ltd. 2014
- Published: 18 July 2014
- Lymphocyte Transformation Test
DRESS (drug rash with eosinophilia and systemic symptoms) syndrome is quite difficult to diagnose due to its mimic nature and an absence of a specific diagnostic confirmation technique. In fact, this entity used to be misdiagnosed. Different drug families have been described as causative agents, being the aromatic anticonvulsants the most frequent drugs involved, although other drugs as allopurinol or sulfonamides must be kept in mind too. Until now, piperacillin-tazobactam has been scarcely reported as the culprit drug.
A 38-year old man with Von Hippel-Lindau disease, with tumors resections in brain and kidney, renal insufficiency and cerebral and peritoneal metastasis, is presented. He started receiving treatment with sunitinib for his disease. He also took piperacillin-tazobactam due to a cholangitis episode. Eight days after stopping sunitinib and the 8th day of treatment with piperacillin-tazobactam, he developed persistence of fever (40ºC), generalized maculopapular erythema (but palms and soles) and pruritus, swollen face, conjunctival icterus, and laterocervical and inguinal lymphadenopathies. The blood tests revealed neutrophilic leucopenia, an increase of his basal creatinin and elevated liver transaminase levels. The following days eosinophils level reached a 14.9%.
Epicutaneous test with sunitinib 12.5 mg at 20% in petrolatum was negative at 48 and 96 hours. Epicutaneous tests with piperacillin-tazobactam at 10% in petrolatum were positive at both 48 and 96 hours. The lymphocyte transformation test (LTT) showed a negative result for sunitinib. One control subject showed also negative results. Nevertheless, this test was positive for piperacillin-tazobactam with a stimulation index over 2 in several concentrations. The patient tolerated sunitinib afterwards.
In this patient, the diagnosis of DRESS induced by piperacillin-tazobactam was performed with patch tests alike with LTT.
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.